Hail, Larimer
- When
- July 20, 3:47 PM MST
- Where
- Larimer County, 9.31 mi ENE of Buckeye
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -104.950
Severe thunderstorms produced large hail and heavy rain over parts of Larimer and Weld counties. The hail ranged in size from quarter to half dollar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and heavy rain over parts of Larimer and Weld counties. The hail ranged in size from quarter to half dollar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 2:07 PM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 307 PM MDT Mon Jul 20 2020 .SHORT TERM...(This evening through Tuesday) Issued at 300 PM MDT Mon Jul 20 2020 A circle of convective initiation is occurring over our area of responsibility, as the center remains capped under a stable layer around 730 mb. Northwesterly flow aloft has increased slightly from a shortwave trough moving over the Northern Great Plains. The current storms are expected to remain as when the cap is weakened, the CAPE values are in the 2000-3000 J/kg out east, and 800-1200 J/kg further west. Hail up to ping pong ball size with the strongest storm and gusts up to 65 mph will be the hazards out east, further west winds may gust up to 50 mph with small hail. CAMs continue to show outflow from the storms out east of Lincoln County to push back west and spark new convection. Some are a bit more robust, especially back toward the urban corridor where drier dewpoints are. With ACARS soundings, the cap isn't that strong, so wouldn't discount these models. Storms should remain most numerous over the northern, southern borders of the area where terrain is higher or near a pseudo- dryline the rest of this afternoon. Then storm outflow activity will likely fill it in later into the evening. Seems as though another MCS will form tonight and push another outflow after midnight back west into the area. Will see stratus fill in most of the plains and into the foothills. Some downsloping off the Palmer will likely keep it clear there. With the additional moisture pushed into the area Tuesday, and shear increasing as well, the threat for severe storms will be increasing. The morning stratus will limit some heating so temperatures will be a few degrees cooler. Still, CAPE values of near 4000 J/kg are forecast over the far northeastern corner. Large hail and strong damaging outflow winds will be the main hazards, along with brief heavy rain due to PW values near 1.5 inches out there. Storms will initiate over the high terrain by the noon hour, with more concentration along and south of I-70, then begin to march east. .LONG TERM...(Tuesday night through Monday) Issued at 300 PM MDT Mon Jul 20 2020 Strong to severe thunderstorms are expected to become more organized and spread east across the plains Tuesday evening as they encounter a weakly capped and CAPE rich airmass. Main threat will be large hail and heavy rain, as MLCAPEs are expected to be around 2000 j/kg, and precipitable water (PW) values grow to 1.25-1.5 inch. Meanwhile, the Denver area and Front Range should clear fairly quickly of any storms during the evening as the airmass will be mostly worked over from the afternoon/early evening convection. For Wednesday, the upper level ridge is expected to amplify over eastern Colorado. This will occur in advance of an approaching short wave trough that moves toward the state late in the day. This will aid convective coverage in the high country, while it could be a late show or even a no show day for the Front Range I-25 Corridor if the upper level support arrives too late to provide some cooling aloft. Temperatures will be returning to above normal readings given the upper ridging, slight drying, and lee trough. On Thursday, there is an opportunity for a couple severe storms over the northeast corner of the state, but that all depends on how fast the upper level trough kicks to the northeast. At this point, think the GFS is a little too fast with the upper trough and the erosion of low level moisture, so we'll keep on eye on the northeastern plains for possible severe storms Thursday. MLCAPE would be impressive if the moisture can hold - near 2500-3000 J/kg. For Friday through Sunday, ensembles are pretty stable with regard to centering the upper level high to our east over Kansas/Missouri. This would put a good plume of monsoonal moisture over the state, bringing higher shower and storm coverage especially over the higher terrain. Lower elevations would see scattered afternoon and evening storms. At this time, we don't see much low level forcing or upslope to support much significant heavy rain threat east of the mountains. There is some potential for the ridge to shift slightly westward as a stronger zonal flow develops over the northern U.S. toward Sunday or Monday. That could bend the best plume of monsoonal moisture, and thus shower/storm coverage, just south of our forecast area at that time. Temperatures should remain at or just above normal for this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 300 PM MDT Mon Jul 20 2020 VFR expected through much of the period. Isolated thunderstorm coverage expected this afternoon, isolated enough to not include them in the TAF but keep the VRB winds. Main concern will continue to be strong microburst winds associated with any high based showers/thunderstorms that to develop. Also also see some stratus/fog developing by 12z Tuesday morning, ceilings around 1500 ft AGL or below. At this time it looks like the best potential will be northeast of APA, affecting DEN and BJC. Northeast winds this afternoon will continue that way through at least midnight tonight, altered by some outflow at times. Northeast expected to continue Tuesday with a higher coverage of storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Mon Jul 20 2020 COZ030>051-211715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Mon Jul 20 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a marginal risk of severe thunderstorms across the northeast and east central plains of Colorado this afternoon and evening. The best chance will be east of a line from around Cheyenne to Hugo which is where the best low level moisture will be located. Further west, isolated high based thunderstorms will develop with gusty winds and more limited rainfall. Strong wind gusts to 65 mph will be the main concern, but large hail possible as well along and east of where the dryline sets up. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moisture will increase on Tuesday resulting in scattered afternoon and evening thunderstorms. Some of the storms may become severe with large hail and locally heavy rain the primary threats. Isolated to scattered showers and thunderstorms are expected to develop each afternoon and evening through this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm today.
The Cheyenne radar (KCYS), 37 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902809, 902810, 902811.